Overwriting Does Not Optimize in Nonconcatenative Word Formation

DSpace/Manakin Repository

Overwriting Does Not Optimize in Nonconcatenative Word Formation

Citable link to this page

. . . . . .

Title: Overwriting Does Not Optimize in Nonconcatenative Word Formation
Author: Nevins, Andrew Ira
Citation: Nevins, Andrew I. 2005. Overwriting does not optimize in nonconcatenative word formation. Linguistic Inquiry 36(2): 275–287.
Full Text & Related Files:
Abstract: Overwriting is modeled in Optimality Theory as a competition for a position within the derivational base (Alderete et al. 1999, Ussishkin 1997). Faithfulness constraints that are evaluated on the basis of segment counting predict a typology of languages in which (a) optimization dictates that the relative size of the affixal material determines whether it will win out and “overwrite” the base, and (b) optimization ensures that if both the affix and base material can surface without incurring phonotactic violations, this should be optimal. Both predictions are wrong. Hebrew denominal verb formation and Hindi echo reduplication demonstrate cases of nonconcatenative derivation in which overwriting is better understood as rule-induced change.
Published Version: doi:10.1162/0024389053710693
Other Sources: http://www.people.fas.harvard.edu/~nevins/nevins05-li.pdf
Terms of Use: This article is made available under the terms and conditions applicable to Other Posted Material, as set forth at http://nrs.harvard.edu/urn-3:HUL.InstRepos:dash.current.terms-of-use#LAA
Citable link to this page: http://nrs.harvard.edu/urn-3:HUL.InstRepos:3445090

Show full Dublin Core record

This item appears in the following Collection(s)

  • FAS Scholarly Articles [6463]
    Peer reviewed scholarly articles from the Faculty of Arts and Sciences of Harvard University
 
 

Search DASH


Advanced Search
 
 

Submitters